Rip Current, Sussex
- When
- July 19, 5:00 AM EST to July 22, 5:00 AM EST
- Where
- Sussex County, Rehoboth Beach
- Injuries
- 20 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
The combination of a weak low pressure system that traveled east off the Delmarva Coastal Waters on the 18th and 19th, a high pressure system that built into New England and then south toward the Delaware Coast produced rip currents along the Delaware coast. Rip currents and rough surf occurred from Thursday the 19th through Sunday the 22nd.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The combination of a weak low pressure system that traveled east off the Delmarva Coastal Waters on the 18th and 19th, a high pressure system that built into New England and then south toward the Delaware Coast produced rip currents along the Delaware coast. Rip currents and rough surf occurred from Thursday the 19th through Sunday the 22nd. They peaked on Friday the 20th and Saturday the 21st. Cautionary bathing flags were posted as four to six foot breakers were common along the shore. The rough surf and rip currents caused numerous injuries: minor neck injuries, dislocated shoulders and elbows, cuts and abrasions. Seven persons were hospitalized. At Rehoboth Beach alone, there were 110 rescues by lifeguards, 50 on Saturday the 21st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 2:00 AM EST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 300 AM EDT THU JUL 19 2001 A STABLE MARINE NE TO E FLOW HAS SETTLED OVR THE CWA WITH BNDRY FINALLY SINKING S OF FCST AREA. HOWEVER...ST/SC CLDS HAVE OVRSPRD MUCH OF THE CWA WITH THE ONSHORE FLOW. WITH FAIRLY GOOD WINDS DON/T BLV FOG WL BE MUCH OF A PBLM BUT WL MENTION PTCHY FOG FOR ERY MRNG IN THE NWRN ZONES WHERE WINDS ARE LIGHTEST. OTHERWISE ST/SC SHUD ERODE TO SCT/BKN CU FOR AFTN SO WL SAY MOCLDY BCMG PTLY SUNNY. CUD BE AN ISOLD RW/TRW PERHAPS THE SRN THIRD OF THE CWA THIS AFTN AS PER YDA/S ACTIVITY...BUT WITH ISOLD AT MOST WL LEAVE OUT OF FCST. OTHERWISE JUST SOME CLDS AGAIN LATER TNGT WITH THE ONSHORE FLOW AND BCMG MOSUNNY FRI. NOT MUCH DIFFERENCE IN THE MODEL/S LARGE SCALE FEATURES...UPPER TROF BUILDS EAST AND OFF THE COAST THRU H+60 THEN TEMPS MODERATE TO WARMER READINGS AS UPPER HEIGHTS BUILD. NO CHG TO XTDDS. TEMPS...THE FWC/S WERE PREFERRED...OR AT MOST A COMPROMISE WITH THE FAN/S WAS TAKEN. WL ISSUE AN SPSPHI FOR DVLPG SITUATION IN WHICH MINOR CSTL FLDG MAY BE PSBL INTO THE WEEKEND DUE TO HIEST ASTRONOMICAL TIDES OF THE YEAR DUE TO NEW MOON COMBINING WITH ONSHORE FLOW. SCA WL BE ISSUED FOR CSTL WATERS AND LWR DE BAY MAINLY FOR SEAS. .PHI...SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY.
DEZ004-NJZ014-024>026-192000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 415 AM EDT THU JUL 19 2001 ...MINOR TIDAL FLOODING POSSIBLE AT TIMES OF HIGH TIDE NEXT SEVERAL DAYS... HIGH PRESSURE TO THE NORTH AND LOW PRESSURE ALONG THE MID ATLANTIC COAST ARE PRODUCING AN ONSHORE FLOW ACROSS THE REGION. THIS ONSHORE FLOW...COUPLED WITH UNUSUALLY HIGH ASTRONOMICAL TIDES AND A NEW MOON WILL CREATE CONDITIONS FAVORABLE FOR MINOR COASTAL FLOODING ALONG THE NEW JERSEY AND DELAWARE COASTS...AS WELL AS THE BACKBAYS...INTO THE WEEKEND. IF YOU LIVE IN AN AREA DOWN THE SHORE WHICH IS SUSCEPTIBLE TO COASTAL FLOODING...KEEP ABREAST OF CHANGING WATER LEVELS IN YOUR COMMUNITY. IF POSSIBLE...MOVE YOUR CAR TO HIGHER GROUND BEFORE THE TIMES OF HIGH TIDE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT WWW.NWS.NOAA.GOV/ER/PHI. MIKETTA
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2001Every state in 2001This day in weather historyWarnings in Delaware, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260510.